Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
162 Doctors are Online

What causes purpleish and reddish discoloration on thighs and calf?

User rating for this question
Very Good
Answered by

Practicing since : 2010
Answered : 5784 Questions
I have these two areas on my legs right above the ankles around the calf areas. They are purple/redish color and that color goes away when I take a nice shower or I sit in a hot tub for awhile. So far ive taken fluid pills, worn circulation socks, put on Vaseline as this month has been cold so it gets itchy and burns. I can no longer wear shorts cause of the color on my legs. Im 39 yrs old , male 6'2 335lbs. And ive been told I have my moms genes and I have bad circulation. What can I do or take to get my natural color back in my legs
Posted Thu, 13 Mar 2014 in Skin Hair and Nails
Answered by Dr. Rahul Kumar 16 days later
Brief Answer: psoriasis Detailed Answer: Hello It is looking like a psoriatic plaque. It is an auto immune disorder characterised by formation of slightly red itchy plaque. I prescribe steroid creams for such plaques and there is a good response. Please upload another photograph taken from bit far showing your entire ankle. This will help me in giving a closer diagnosis. Waiting for your response. Thank you
Above answer was peer-reviewed by
Follow-up: What causes purpleish and reddish discoloration on thighs and calf? 11 hours later
Thanks so much for your time and help Dr. Ive had this for about 3 years now and I just googled psoriasis and I feel the same way in there story . I haven't worn shorts in 4 years cause of my legs. My legs near my calves get hot and red and sometimes if I get hit in that area I bleed and my skin will peel right off. Ive been told to use saran lotion but that does very little. I do have dry skin but this problem on my both legs need to be cured. So with these pictures and all you feel that its right to say that its most likely psoriasis. Im going for my yearly physical Thursday so I cant wait to share this info with my Dr. If I got into a hot tub or stand in the shower a long time it will clear up to normal color but once its dried up and im out of the hot water for awhile the red/purple color shows up again. I was also told to get a venous doppler test done. Please tell me this stuff can be taken care of cause im really at the point of cutting my legs off !!!Raynaud's phenomenon ?? Could it be this?
Answered by Dr. Rahul Kumar 16 hours later
Brief Answer: stasis dermatitis Detailed Answer: Hello Please dont get disappointed. You condition can be cured. It is not psoriasis, but is stasis dermatitis. This condition develops due to stasis of blood due to incompetency of valves in veins. If you see carefully there are bluish dilated veins around your ankle, which suggest of stasis dermatitis. Please get a color doppler of your leg veins done. This will show exactly which all valves are incompetent and these can be surgically repaired. Please meet a surgeon and discuss. Let me know if you have any other doubts. Thank you
Above answer was peer-reviewed by
Follow-up: What causes purpleish and reddish discoloration on thighs and calf? 6 hours later
Thanks and I really thought it was the psoriasis cause sometimes I get stressed out from the kids and work and I drink beers and that was another thing listed. But I stopped the beers since xmas and still no change. But I do thank you and I will bring this to my doctor tomorrow and take it from there. I have the best blue cross blue shield benefits in the state so I want this fixed asap.
Answered by Dr. Rahul Kumar 21 hours later
Brief Answer: Welcome Detailed Answer: Hello You are most welcome. I wish you a good health. Hope your condition is soon diagnosed and treated. Thank you
Above answer was peer-reviewed by
Follow-up: What causes purpleish and reddish discoloration on thighs and calf? 5 hours later
Had my physical today and brought your paperwork with me along with other doctors that had answered my question. And my doctor said you hit it right on the head. But he did say I need to lose weight which will help cause im at 6'2 319 right now. But we are going to route of booking a appointment with the laser surgeon and going from there. Thanks for your advice.
Answered by Dr. Rahul Kumar 25 hours later
Brief Answer: welcome Detailed Answer: Hello You are welcome. I am happy I could help you. Do write a review if you were satisfied with the interaction. Thank you
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor